Kansas, 2002

Hail in Kansas, February 19, 2002

February 19, 2002 · NWS EAX · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 19, 12:00 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 19, 12:00 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 PM CST TUE FEB 19 2002

11:30 PM...
DRY SLOT WORKING INTO SE KANSAS THIS MORNING...WHILE LARGE AREA
OF -RA WITH EMBEDDED -SHRA CONTINUES TO MOVE ACROSS EASTERN ZONES.
VISIBLE SAT IMAGERY SHOWING A FEW THIN SPOTS IN CLOUDS ACROSS EASTERN
KANSAS AND WESTERN MISSOURI...SO FEEL THESE AREAS WILL SEE SOME
SUNSHINE THIS AFTERNOON.  DO NOT HAVE A GOOD FEEL TO HOW MUCH
TEMPERATURES WILL RECOVER...BUT MAY HAVE TO BUMP MAX TEMPS UP
A TAD ACROSS FOR EC KS AND WC MO ZONES.  12Z MESOETA INDICATES
LOW TO MID 60S POSSIBLE...WITH WETTER AVN ONLY PROJECTING MAXES
IN NEAR 60.

SF

WV IMAGERY AND OBJECTIVE ANALYSIS INDICATE UPPER LOW MOV E ACROSS S
ROCKIES ATTM. COLD FRONT EXTENDING FROM E NE BACK TOWARD SFC LOW IN
SW KS. STRONG S FLOW OFF GULF HAS ALLOWED LOW 50S DPS TO ADVECT INTO
CWA DURING THE EVENING/OVERNIGHT HOURS. LLJ...INDICATED AT 50-60KTS
ON PROFILER DATA...HAS ALLOWED FOR STRONG LOW LEVEL MOISTURE RETURN
FROM GULF...AND RESULTED IN WIDESPREAD DEVELOPMENT OF TRW ACROSS CWA
EARLY THIS MORNING. RECENT PROFILER OBS INDICATE LLJ VEERING...WHICH
SHOULD RESULT IN WEAKENING OF CONVECTIVE ACTIVITY OVER THE NEXT FEW
HOURS.

AS UPPER LOW EJECTS INTO PLAINS TODAY...SFC LOW CURRENTLY OVER SW KS
IS PROGGED TO MOVE EWD INTO SW MO BY LATE THIS AFTERNOON. INVERTED
TROUGH/COLD FRONT WILL PUSH INTO NW CWA EARLY THIS AFTERNOON...THEN
ACROSS REMAINDER OF CWA DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. 06Z META PROGGING LOW LEVEL JET AND ASSOCIATED MOIST AXIS TO
SHIFT E DURING THE DAY AS UPPER SYSTEM APPROACHES. HOWEVER MOISTURE
NEAR SFC PROGGED TO REMAIN ACROSS CWA ALLOWING FOR LOW TO MID 50
DPS...RESULTING IN MARGINAL INSTABILITY. WITH FORCING ALONG FRONT
EXPECT ANOTHER ROUND OF TRW TO DEVELOP LATE THIS AFTERNOON. DEEP
LAYER SHEAR LOOKS TO BE SUPPORTIVE OF ROTATING UPDRAFTS...ALTHOUGH
SHEAR IN THE LOWEST 2-3 KM NOT REAL IMPRESSIVE. MAIN THREAT FOR
SEVERE LOOKS TO BE IN S COUNTIES...WHERE HAIL WILL BE PRIMARY
THREAT...DUE TO STEEPENING MID LEVEL LAPSE RATES RESULTING FROM MID
LEVEL CAA.

SFC LOW PROGGED TO MOVE ACROSS C MO DURING THE EVENING HOURS...AND
ETA MODEL PROGS MARGINAL INSTABILITY IVOF SFC LOW. THUS WILL KEEP
MENTION OF THUNDER FOR ALL BUT NW ZONES THROUGH THE EVENING...THEN
RESIDUAL SHOWERS OVERNIGHT. AS SYSTEM PULLS AWAY FROM CWA WED...WILL
KEEP MENTION OF SHOWERS EARLY ACROSS E ZONES DUE TO WRAP AROUND
MOISTURE. TEMPWISE FOR WED...WILL STAY CLOSE TO MAV GUIDANCE AS
AIRMASS BEHIND FRONT STILL FAIRLY WARM FOR FEB.

ONLY OTHER CHANGE TO FORECAST COMES FOR THE LATTER HALF OF THE
WEEKEND INTO EARLY NEXT WEEK...AS THE AVN/MRF INDICATE A RETURN TO
WINTER. COLD FRONT PROGGED TO PUSH THROUGH CWA SUN...ALLOWING MUCH
COLDER AIR BACK INTO THE REGION FOR EARLY NEXT WEEK. FOR NOW WILL GO
WITH COOLING TREND...BUT LEAVE OUT POPS FOR SUN AND MON.

SEAMAN

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Feb 19, 1:02 PM CST, 3 hours 13 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CST TUE FEB 19 2002

FORECAST: SCATTERED SHOWERS WILL CONTINUE ACROSS EASTERN KANSAS AND
NORTHWEST MISSOURI THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY
SOUTH OF A LINE RUNNING FROM PAOLA KANSAS...THROUGH BOONVILLE
MISSOURI. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL...AND WIND GUSTS UP TO 45 MPH.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM MOVING THROUGH THE PLAINS
TODAY...WILL LIFT TO OUR NORTHEAST. THE MOIST AIRMASS AT THE
SURFACE...ALONG WITH THE COLD AIR ALOFT...WILL ALLOW THE PRODUCTION
OF SHOWERS ACROSS MUCH OF MISSOURI AND EASTERN KANSAS...THROUGH THIS
EVENING...ALONG WITH ISOLATED THUNDERSTORMS.

OUTLOOK: DRY WEATHER IS EXPECTED TO RETURN TO THE REGION
WEDNESDAY...AND LAST THROUGH THE UPCOMING WEEKEND.

CUTTER

THE FORMAT OF THIS PRODUCT WILL BE MODIFIED STARTING FRIDAY...
FEBRUARY 22ND 2002. THIS NEW FORMAT WILL ALLOW THE HAZARDOUS WEATHER
OUTLOOK TO FOCUS ON THREATS THROUGHOUT THE FORECAST PERIOD. THE
FORMAT CHANGE WILL NOT AFFECT ANY AUTOMATED DECODING PROGRAMS BUT
RATHER IS A FORMAT CHANGE TO THE CONTENT.

AN EXAMPLE OF THIS NEW HAZARDOUS WEATHER OUTLOOK CAN BE FOUND AT
WWW.CRH.NOAA.GOV/EAX
Special weather statement, Feb 19, 4:15 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CST TUE FEB 19 2002

FORECAST: ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE LATE EVENING HOURS FOR AREAS SOUTH OF A LINE FROM ATCHISON
KANSAS TO BETHANY MISSOURI.  THE MAIN THREAT FROM THESE STORMS WILL
BE HAIL UP TO THE SIZE OF QUARTERS ...AND WIND GUSTS UP TO 50 MPH.
SPOTTER ACTIVATION WILL BE REQUIRED.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE CENTRAL
PLAINS THIS AFTERNOON...WILL MOVE SLOWLY EAST THIS EVENING AND
OVERNIGHT...INTO MISSISSIPPI VALLEY.  THE COLD FRONT ASSOCIATED
WITH THIS UPPER STORM...STRETCHED FROM CENTRAL IOWA INTO SOUTHEAST
KANSAS THIS AFTERNOON...AND WILL MOVE INTO AND ACROSS MISSOURI
OVERNIGHT. A MOIST AND UNSTABLE AIRMASS AT THE SURFACE IS IN PLACE
AHEAD OF THE FRONT...ALONG WITH THE COLD AIR ALOFT...WHICH WILL
ALLOW FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS EASTERN KANSAS AND
MOST OF MISSOURI TONIGHT.

OUTLOOK: DRY WEATHER IS EXPECTED TO RETURN TO THE REGION
WEDNESDAY...AND LAST THROUGH THE UPCOMING WEEKEND.  WINTER WILL
RETURN TO THE AREA EARLY NEXT WEEK...WITH A CHANCE OF SNOW
FOR BOTH MONDAY AND TUESDAY.

24

THE FORMAT OF THIS PRODUCT WILL BE MODIFIED STARTING FRIDAY...
FEBRUARY 22ND 2002. THIS NEW FORMAT WILL ALLOW THE HAZARDOUS WEATHER
OUTLOOK TO FOCUS ON THREATS THROUGHOUT THE FORECAST PERIOD. THE
FORMAT CHANGE WILL NOT AFFECT ANY AUTOMATED DECODING PROGRAMS BUT
RATHER IS A FORMAT CHANGE TO THE CONTENT.

AN EXAMPLE OF THIS NEW HAZARDOUS WEATHER OUTLOOK CAN BE FOUND AT
WWW.CRH.NOAA.GOV/EAX

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
February 19, 4:15 PM CST
Where
Johnson County, 1 mi N of Gardner
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -94.933

Hail, Johnson

When
February 19, 4:45 PM CST
Where
Johnson County, Edgerton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -95.000

Hail, Johnson

When
February 19, 4:56 PM CST
Where
Johnson County, Overland Park
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283154, 5283155, 5283156.